Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Midland/Odessa, TX

September 6, 2018Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 6, 2018, 8:08 PM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 8:08 PM CDT (01:08 UTC)
Expired
Sep 6, 2018, 11:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 163 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS54 KMAF 070108
FFWMAF
TXC443-070415-
/O.NEW.KMAF.FF.W.0035.180907T0108Z-180907T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
808 PM CDT THU SEP 6 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northeastern Terrell County in southwestern Texas...

* Until 1115 PM CDT.

* At 808 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Two to three inches of rain have already fallen. 
  Flash flooding is expected to begin shortly.

This includes the following low water crossing location street
crossing Independence Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3034 10172 3029 10176 3006 10176 3000 10189
      3012 10229 3057 10230 3058 10213 3065 10213
      3064 10169 3062 10165 3059 10166 3055 10165

$$

67
1 follow-up statement
203 
WGUS74 KMAF 070233
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
933 PM CDT THU SEP 6 2018

TXC443-070415-
/O.CON.KMAF.FF.W.0035.000000T0000Z-180907T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Terrell TX-
933 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN TERRELL COUNTY...

At 932 PM CDT, Doppler radar indicated heavy rain across the warned 
area. One to two inches of rain have already fallen. Flash flooding 
is expected to begin shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3034 10172 3029 10176 3006 10176 3000 10189
      3012 10229 3057 10230 3058 10213 3065 10213
      3064 10169 3062 10165 3059 10166 3055 10165

$$

67

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:29 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 6, 6:29 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 PM CDT Thu Sep 6 2018

.AVIATION...
00Z TAF issuance
Messy aviation forecast ahead as the potential for heavy rain
continues through Friday. Currently have VFR- MVFR conditions
across the region with MVFR expected most terminals later tonight.
There has only been a few lightning strikes over the past several
hours so will not include mention of TS in the TAFs attm. Any
shower or storm may produce heavy rainfall, resulting in brief low
vis. Otherwise, expect N/NE winds around 10kt through the period.

&&

.PREV DISCUSSION... /issued 300 PM CDT Thu Sep 6 2018/

DISCUSSION...As of 2:45 PM CDT Thursday...Some places did
receive a plethora of rain...whereas others got zip. It certainly
has been humid (for West Texas/SE New Mexico) with dew pts
reaching 70. Scattered rain showers are ongoing over the Permian
Basin...southeast New Mexico...the Trans Pecos...and into the
Glass/Davis/Guadalupe Mtns. These showers have been tropical in
nature with little lightning. They have been very proficient rain
producers...even the "non-impressive" looking cells. The PWAT
value from this morning's 12Z MAF sounding was 1.59 inches. This
means any convection that develops will have the tendency to
produce rainfall rates on the order of 1- 2 in/hr. Localized flash
flooding will be the main concern tonight thru Friday.

Water Vapor RGB imagery shows a plume of moisture stretching from
the subtropical Pacific northeast thru Texas. At the
surface it's a big ol' mash-up...with all the various outflow
boundaries and sfc troughs it appears that the weak cold front is
in the Trans Pecos drifting south.

We are currently in a "col" with a ridge to the east and west of
the CWA. With the cold front stalling along the mtns and weak
impulses moving overhead in the very moist southwest flow aloft
convection will continue right thru Saturday. The best chances
will be tonight and Friday. Tossed about the idea for a Flash
Flood Watch but do not feel that heavy rain will be widespread
enough to warrant one. Temps will be...get this!...below normal
with highs hanging around 80.

But as is the case...unfortunately for us...this too shall pass.
The trough will begin to lift northeast as the ridge from the
Pacific builds east. Drier air will filter in Sat night/Sunday...
with rain chances confined to the Glass/Davis Mtns south to the
Intl border. Basically where the front will stall and eventually
wash out.

Next week looks to be dry with the ridge building in from the
west...eventually being centered over the Southern/Central Plains
by the end of next week. With mostly clear skies we know what that
means when it comes to temperatures. If you guessed above normal
that would be a good bet. Highs next week will be around 90 in the
Permian Basin with mid/upper 90s in the Trans Pecos and Rio Grande
Valley. There could even be a bonus 100 along the Rio Grande mid
to late next week.

Strobin/Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  80  66  83 /  60  70  40  30
Carlsbad                       65  82  64  84 /  40  50  50  20
Dryden                         71  86  70  84 /  60  60  70  60
Fort Stockton                  66  81  65  81 /  60  60  60  40
Guadalupe Pass                 60  77  59  79 /  50  50  50  20
Hobbs                          63  79  61  82 /  40  60  50  20
Marfa                          60  76  60  75 /  50  60  60  40
Midland Intl Airport           67  80  65  83 /  50  70  40  30
Odessa                         66  81  64  83 /  50  60  40  30
Wink                           68  83  66  85 /  50  60  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Sep 6, 2:10 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Thu Sep 6 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
210 PM CDT Thu Sep 6 2018 /110 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will occur across many areas
today and tonight. Heavy rainfall with localized flash flooding is
possible, particularly across areas that have received recent rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will remain possible over much of
southeast New Mexico and southwest Texas Friday and Saturday.
Rainfall could be heavy at times, with localized flash flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Sep 6, 5:00 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
500 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      29 W FORT STOCKTON      30.89N 103.38W
09/06/2018                   Pecos              TX   LAW ENFORCEMENT

            HIGH WATER RESCUE ON THE SERVICE ROAD ALONG I-10 AT MILE
            MARKER 229.

&&

RHLUCHAN
Local storm report, Sep 6, 7:16 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
716 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      8 SE FORT STOCKTON      30.81N 102.79W
09/06/2018                   Pecos              TX   SOCIAL MEDIA

            AT LEAST ONE FOOT OF WATER RUNNING OVER US HIGHWAY 285.

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:11 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton3 hr
Sep 6, 8:18 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland3 hr
Sep 6, 8:37 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Sep 7, 12:30 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Sep 7, 8:03 AM CDTFlash Flood WarningMAFPecos, Reeves, Ward3 hr
Sep 7, 8:38 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Sep 7, 9:01 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more30 hr
Sep 7, 9:43 AM CDTFlash Flood WarningMAFMartin, Midland3 hr
Sep 7, 10:03 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Sep 7, 10:55 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward6 hr
Sep 7, 11:10 AM CDTAreal Flood AdvisoryMAFBorden, Howard3 hr
Sep 7, 11:38 AM CDTFlash Flood WarningMAFMartin5 hr
Sep 7, 12:01 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Sep 7, 12:45 PM CDTFlash Flood WarningMAFMartin, Midland5 hr
Sep 7, 12:56 PM CDTFlash Flood WarningMAFEctor5 hr
Sep 7, 2:22 PM CDTFlash Flood WarningMAFGlasscock5 hr
Sep 7, 4:45 PM CDTFlash Flood WarningMAFPecos5 hr
Sep 7, 5:43 PM CDTAreal Flood WarningMAFEctor, Glasscock, Martin, Midland6 hr
Sep 7, 6:24 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.